Depakote 2 hi, but symptoms controlled, now what?

Discussion in 'General Parenting' started by gcvmom, Oct 26, 2007.

  1. gcvmom

    gcvmom Here we go again!

    difficult child 2's Depakote ER levels came back at 130 this week, and I'm really concerned that his psychiatrist will be calling to tell me to lower his dosage -- he's taking 250mg a.m. and 750mg p.m. This time we made sure he had the blood drawn in the morning. The problem with going down for him is that his anxiety and emotional outbursts increase when we've gone down to 750mg. I think if it were 120, the psychiatrist would let it go, since he's told me that some of his patients need to go as high as that, but generally speaking he likes it to be closer to 100 or 110, especially for a difficult child this age.

    Anyone have any ideas what our options will be with this? Would switching to regular Depakote help at all? I think I'll call the pharmacist while I'm waiting for the psychiatrist call, but wanted to hear everyone's experience on this.

    Sure don't want to go backwards with his symptoms...
  2. busywend

    busywend Well-Known Member Staff Member

    Can you lower each dose by 50 and see what happens?
  3. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    I read in "The Bipolar Child" that levels need to be higher than 100 in kids with bipolar, as opposed to kids being treated for seizures. I know my son's psychiatrist believed that. Maybe he won't change it if it's working and the child isn't having side effects.
  4. KateM

    KateM Member

    Was the blood drawn about 12 hours after last dose? In other words, did he have his evening dose, then the bld draw in the morning and THEN he had his am dose?
  5. gcvmom

    gcvmom Here we go again!

    Busywend... the Depakote ER only comes in tabs of 250 or 500mg, so we're limited in how it can be administered -- and it can't be cut because of the special coating for the extended release feature. :frown:
  6. gcvmom

    gcvmom Here we go again!

    Mwm -- Just spoke with the pharmacist and she had some suggestions that I'm going to ask the psychiatrist:

    1. Switch the dosing to 750mg a.m. and 250mg p.m OR
    2. Switch the dosing to 500mg a.m. and 500mg p.m. OR
    3. Leave it alone and come in for labwork more often to make sure LFT's stay normal (which they are now).

    I just DON'T want to go backwards, and frankly, starting a new medication in the middle of the school year is asking for trouble!
  7. busywend

    busywend Well-Known Member Staff Member

    Ugh! Unfortunately I do not know much about this drug.

    Well, maybe it is fortunate - not sure.

  8. gcvmom

    gcvmom Here we go again!

    KateM -- yes, he had his p.m. dose at about 7pm and then the draw was at 8:30 the next morning.

    Oh yeah, and he got his a.m. dose after he got home from the blood draw.
  9. KateM

    KateM Member

    Okay, so you followed the correct procedure and it's high.

    Glad you contacted the pharmacist and she gave you some options to ask psychiatrist about.

    This medication has really helped my difficult child, too. Unfortunately, his bld ammonia level went up with this medication.

    Hope one of the pharmasist's suggestions works for your son!
  10. smallworld

    smallworld Moderator

    If you like the Depakote ER, I'd try 500 mg am and 500 mg pm to see if the blood level is more even (and lower) throughout the day. If you don't care about going to regular Depakote, you can get to a dose of 875 mg using the sprinkle capsules, which come in 125 mg.
  11. gcvmom

    gcvmom Here we go again!

    Well, psychiatrist called and left a message saying he's fine with holding at this level and just rechecking labs more frequently. That's a relief!

    Thanks everyone for the feedback :smile: